Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 30, NWS Fort Worth, TX

July 3, 20024 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 3, 2002, 10:59 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 10:59 AM CDT (15:59 UTC)
Expired
Jul 3, 2002, 2:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Coryell County, TX, Erath County, TX, Hamilton County, TX, Lampasas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 119 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 031559
FFWFTW
TXC099-143-193-281-031900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1055 AM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS
  ERATH COUNTY IN NORTH CENTRAL TEXAS
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 200 PM CDT.

* AT 1055 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM STEPHENVILLE TO SOUTH OF LAMPASAS...MOVING NORTH AT 
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GATESVILLE...HAMILTON AND 
  HICO

AT 1050 AM...SEVERAL COUNTY ROADS WERE ALREADY CLOSED IN LAMPASAS 
COUNTY...WITH WATER OVER SEVERAL ROADS IN HAMILTON COUNTY. RADAR 
ESTIMATES RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES HAVE FALLEN SINCE 
7 AM...WITH ADDITIONAL 3 AND 4 INCH AMOUNTS POSSIBLE THROUGH 100 PM. 

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3249 9843 3223 9849 3201 9826 3183 9816
          3168 9843 3142 9824 3126 9846 3106 9842
          3108 9794 3133 9750 3202 9802 3210 9788
          3248 9811

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:10 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 7:10 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
710 AM CDT WED JUL 3 2002

AVIATION DISCUSSION...
THE MAIN AREA OF SHOWERS AND THUNDERSTORMS THIS MORNING IS EXPECTED
TO BE WEST OF A WACO...TO DFW...TO SHERMAN LINE. IFR/MVFR CEILINGS
WITH SOME PATCHY FOG IS EXPECTED THROUGH LATE MORNING. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER EAST BY THIS AFTERNOON.
THUS HAVE INCLUDED A TEMPO OR PROB40 FOR TSRA FROM 18Z THROUGH 02Z.
#58

556 AM CDT WED JUL 3 2002 UPDATED PUBLIC DISCUSSION...
UPDATED FOR THE FOURTH OF JULY TO ADD SLIGHT CHANCES FOR AFTERNOON
THUNDERSTORMS. NO OTHER CHANGES.

THERE IS NO REAL FOCUS FOR STORMS THURSDAY...BUT WITH PLENTY OF LOW
LEVEL MOISTURE...LITTLE TO NO CAP...AND A WARMER DAY...A FEW STORMS
COULD POP OVER NORTH TEXAS. SHOULD BE ISOLATED...HENCE THE LOW POPS.

FCSTID = 30

.FWD...FLOOD WATCH TODAY FOR ZONES TXZ091>095...TXZ100>107...
       TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
       TXZ174>175.

In the hours before

Special weather statement, Jul 3, 5:00 AM CDT, 5 hours 59 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-032200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT WED JUL 3 2002

...HEAVY RAIN WILL BE THE PRIMARY WEATHER THREAT FOR TODAY...

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS TODAY. THE
COMBINATION OF AN UPPER LOW OVER CENTRAL TEXAS...A VERY MOIST
AIRMASS...AND SATURATED...OR NEARLY SATURATED...GROUNDS...ARE
CONDITIONS FAVORABLE FOR POTENTIAL FLOODING RAINS TODAY.

LIGHTNING STRIKES ARE ALSO POSSIBLE...BUT THE THREAT OF FLOODING
WILL BE THE MAIN PROBLEM. THE THREAT OF HEAVY RAIN MAY CONTINUE INTO
THE EVENING HOURS ACROSS ALL OF NORTH TEXAS...BUT MOST OF THE RAIN
IS EXPECTED TO SHIFT TO THE WEST OF THE I-35 CORRIDOR LATE TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.